Kansas, 2017

Tornadoes and Hail in Kansas, May 16 to 17, 2017

May 16 to 17, 2017 · NWS ICT · 5 events in 2 counties and zones

A cyclic supercell thunderstorm produced a long track tornado across portions of Barton county, Kansas. The tornado initially touched down 3 miles west of Larned, Kansas (See NWS Dodge City, Kansas narrative for more information on the initial touchdown), traveling northeast, near Pawnee Rock, Kansas to 3 miles west of Great Bend, Kansas to just west of Hoisington, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$658,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A cyclic supercell thunderstorm produced a long track tornado across portions of Barton county, Kansas. The tornado initially touched down 3 miles west of Larned, Kansas (See NWS Dodge City, Kansas narrative for more information on the initial touchdown), traveling northeast, near Pawnee Rock, Kansas to 3 miles west of Great Bend, Kansas to just west of Hoisington, Kansas. The tornado was on the ground for 27 miles with damage rated from EF0 to a high end EF3 (3 miles west of Great Bend, Kansas). Two minor injuries were reported. Another minor tornado touchdown occurred in open country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 16, 5:50 PM CST, 4 minutes earlier.

Area forecast discussion, May 16, 5:50 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
650 PM CDT Tue May 16 2017

.SHORT TERM...(This evening through Friday night)
Issued at 309 PM CDT Tue May 16 2017

Forecast highlights focus around severe thunderstorm chances this
afternoon-evening, and again Thursday afternoon- evening, and yet
again Friday afternoon- evening.

Thunderstorms have begun to form across the TX and OK Panhandles,
as large-scale ascent is overspreading a sharpening dryline.
Anticipate this activity to continue filling in across the
Panhandles and into southwest KS this afternoon and eventually
spreading northeast into central KS late this afternoon and
evening. Given expected storm motions, thinking activity late this
afternoon and evening will remain mainly northwest of the KS
Turnpike corridor, along axis of greatest instability just
south/southeast of a quasi-stationary frontal zone. Strong
instability in concert with ample deep-layer shear will support
severe storms, capable of large hail and damaging winds. Across at
least Wichita's forecast area, thinking the tornado threat will
remain fairly low, given expected storm mergers and questionable
shear profile that will favor more of a messy storm mode with
embedded supercell structures. Better tornado potential will
likely remain generally along/west of Russell-Barton-Barber
counties, where storms will remain more discrete. Locally very
heavy rain and flooding will also be a concern, especially if
activity trains across central KS.

2nd round of storms is expected to arrive across central and
south- central KS from the west/southwest toward midnight,
spreading into eastern Kansas by late tonight, as strong lift
associated with parent shortwave trough and mid-level cooling
approaches. This activity will likely be mostly sub-severe,
although cannot rule out marginal hail and 50-60 mph winds, as
activity should tend to be fairly linear given strong forcing.

There will be a lull in thunderstorms Wednesday-Wednesday night,
as subsidence overspreads the KS region in wake of tonight's
system. However, a tight pressure gradient and strong/deep mixing
will promote strong and gusty southwest winds from mid-morning
through early evening. A wind advisory will likely be needed
across much of the area, although after interoffice collaboration
will punt decision to night shift forecaster.

Attention then turns to severe thunderstorm potential Thursday
late afternoon and evening across central and south-central KS, as
a dryline/frontal zone combo tighten up ahead of another powerful
shortwave approaching from the southwest. Once again, strong
instability in concert with 40-50 kts deep layer shear will
support severe storms capable of large hail and damaging winds.
Deep layer shear and upper flow vectors do not display a huge
angle across the dryline, which could tend to favor more of a
mixed storm mode, possibly lessening the tornado potential.
However, low-level shear is impressive owing to a strong low-level
jet and backed surface flow, so any discrete storms and/or tail
end charlie storms would have tornado potential well into Thursday
evening, some of which could be on the strong/violent side. Will
continue to monitor.

Finally, we turn to storm potential Friday afternoon-evening
across generally the eastern half of KS, as the parent shortwave
trough finally begins to eject northeast across the Plains. Storm
potential will likely be highly contingent on extent of Thursday
night storms. If Thursday night storms develop a large complex and
associated cold pool, effectively scouring-out the airmass (i.e.
12z NAM solution), Friday severe weather potential will probably
be less. However, if Thursday night complex does not develop a
massive cold pool, severe weather potential will be higher Friday.
Will continue to monitor trends.

.LONG TERM...(Saturday through Tuesday)
Issued at 309 PM CDT Tue May 16 2017

Weather settles down severe weather- wise for several days once
the Friday night system clears to the east. There are some model
differences on how fast the early weekend system will eject
northeast, with the ECMWF and Canadian models lingering
precipitation over southeast Kansas much of the day Saturday
compared to the GFS. Medium range consensus supports increasing
precipitation chances Monday night/early Tuesday, but severe
potential appears low at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 643 PM CDT Tue May 16 2017

Storms developing across West Central KS have moved into Central
KS impacting KRSL & KGBD early this evening. Other storms are
expected to develop as a storm system lifts across the area
overnight. Transient MVFR possibly IFR will develop under the
heavier storm activity. Storm activity is expected to move out of
Central & South Central KS after 07-09Z while impacting Southeast
KS into the morning hours on Wed. Strong west/southwest winds will
develop in the wake of the storm system on Wed with speeds gusting
over 30-40 knots at times across much of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  80  57  83 /  70  10   0  20
Hutchinson      61  81  54  81 /  60  10   0  20
Newton          62  79  55  81 /  60  20   0  20
ElDorado        63  80  58  82 /  70  20   0  20
Winfield-KWLD   63  82  60  84 /  60  20   0  20
Russell         60  77  51  75 /  80  20   0  20
Great Bend      59  79  51  77 /  80  10   0  20
Salina          62  80  54  79 /  60  20   0  20
McPherson       62  80  53  79 /  60  20   0  20
Coffeyville     66  84  64  85 /  50  30  10  10
Chanute         66  83  62  84 /  60  30  10  10
Iola            66  82  62  83 /  50  30  10  20
Parsons-KPPF    66  83  63  84 /  50  30  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kleinsasser
LONG TERM...Kleinsasser
AVIATION...MWM
Hazardous weather outlook, May 16, 3:09 PM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
409 PM CDT Tue May 16 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
409 PM CDT Tue May 16 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered strong to severe thunderstorms will impact the region
this evening and overnight. The highest threat for large hail and
damaging winds and perhaps an isolated tornado will be mainly across
central and south-central Kansas this evening, mainly west and
northwest of the Turnpike. A second round of thunderstorms is
expected to approach central and south-central Kansas toward
midnight, spreading into eastern Kansas later tonight, but this
activity should mostly be sub-severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong and gusty southwest winds will prevail across the region
Wednesday, sustained around 30 mph with gusts up to 50 mph
possible.

The next chance for organized severe thunderstorms is Thursday late
afternoon and evening, especially over south-central Kansas. Large
hail, damaging winds and heavy rain are possible, along with the
potential for a few tornadoes. While some uncertainty exists, there
is some potential for higher-end severe weather, so please check
later outlooks for updated information.

Another round of strong to severe storms is possible Friday
afternoon and evening over mainly eastern and southern Kansas,
along with locally heavy rain and flooding. There remains some
uncertainty, so once again please stay tuned.

More storms are possible Monday afternoon and night, with at least
strong storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening across central and south-
central Kansas, mainly west and northwest of the Kansas Turnpike.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 16, 4:57 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
557 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND GST     3 NW GALATIA            38.67N 99.00W
05/16/2017  E50 MPH          BARTON             KS   TRAINED SPOTTER

&&

ADK
Local storm report, May 16, 5:14 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
614 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             RUSSELL                 38.89N 98.85W
05/16/2017  E0.25 INCH       RUSSELL            KS   TRAINED SPOTTER

            PEA SIZE HAIL AND 20 TO 30 MPH WINDS.

&&

ADK
Special weather statement, May 16, 5:30 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
630 PM CDT TUE MAY 16 2017

KSZ032-047-048-170000-
Ellsworth KS-Russell KS-Barton KS-
630 PM CDT TUE MAY 16 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Ellsworth County in central Kansas...
  Southeastern Russell County in central Kansas...
  North central Barton County in central Kansas...

* Until 700 PM CDT

* At 627 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 11 miles southwest of Dorrance, or
  13 miles north of Hoisington...moving northeast at 55 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wilson, Dorrance, Bunker Hill, Susank, Wilson Lake and Wilson State
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3902 9860 3895 9848 3887 9848 3887 9836
      3884 9831 3856 9868 3867 9889
TIME...MOT...LOC 2329Z 224DEG 47KT 3870 9869

DARMOFAL
Special weather statement, May 16, 5:39 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
639 PM CDT TUE MAY 16 2017

KSZ033-048-170015-
Ellsworth KS-Lincoln KS-
639 PM CDT TUE MAY 16 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Ellsworth County in central Kansas...
  Lincoln County in central Kansas...

* Until 715 PM CDT

* At 636 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Wilson...moving northeast at 60
  mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wilson, Lincoln and Sylvan Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3896 9801 3877 9848 3903 9849 3922 9828
      3922 9824
TIME...MOT...LOC 2339Z 226DEG 52KT 3888 9849

DARMOFAL

The radar

The Grand Island radar (KUEX), 136 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
May 16, 5:54 PM CST to 5:55 PM CST
Where
Lincoln County, 5.29 mi SSW of Ash Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.100, -98.390

Reported on Highway 18.

Thunderstorm Wind, Lincoln

When
May 16, 6:02 PM CST to 6:03 PM CST
Where
Lincoln County, 3.01 mi ENE of Ash Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.190, -98.300

Reported by a trained spotter.

Tornado, Barton

When
May 16, 7:14 PM CST to 7:41 PM CST
Where
Barton County, 0.71 mi SSW of Pawnee Rock to 2.42 mi NW of Hoisington
Rating
EF3
Path length
22.13 mi
Path width
300 yd
Injuries
2 direct, 0 indirect
Property damage
$658,000
Reported by
Law Enforcement
Coordinates
38.261, -98.987

This long track tornado moved in from Pawnee County. Law Enforcement reported the tornado just south of the county line near Pawnee Rock and then followed it as it moved to the NE. The tornado moved through the west side of Pawnee Rock causing sporadic EF1 and isolated EF2 damage to several homes and one school type facility. The tornado continued to move to the NNE causing EF2 damage to a couple of homes on West Barton County Road. One residence was a mobile home that lost the far east side of the structure and all roofing material. One injury was noted at that location as they did not seek shelter. The home just to the west lost the east half of structure with the occupants seeking refuge in the basement. Of note, a Ford F-150 was thrown or rolled approximately 75 to hundred yards away from its original location. Further to the NE, the tornado strengthened considerably as noted by complete destruction of an 1890 farm house. With the age of the home and no anchoring being present due to the structure resting on cinder blocks along with a lack of debarking, a higher rating could not be justified though the amount of devastation to the structure itself pointed towards a possible higher rating. Three occupants sought refuge in the basement and were unharmed. The next door neighbor's home was also considerably damaged with all of the structure being demolished except for one corner section. The tornado then continued to the NE over open country damaging trees and power lines along the way before dissipating NW of Hoisington. A total of 44 parcels were affected. Ten homes were deemed total losses. The estimated property value losses were estimated at $658,000.

Tornado, Barton

When
May 16, 7:48 PM CST to 7:50 PM CST
Where
Barton County, 1.48 mi NNE of Susank to 1.8 mi NNE of Susank
Rating
EF0
Path length
0.34 mi
Path width
75 yd
Reported by
Law Enforcement
Coordinates
38.650, -98.760

Brief touchdown over open country.

Hail, Lincoln

When
May 17, 6:02 AM CST to 6:03 AM CST
Where
Lincoln County, 3.01 mi WSW of Ash Grove
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.150, -98.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyThe tornado archive for Kansas, 2017Warnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692977, 692978, 688491, 688492, 692976.